DEAR DR. DONOHUE: I am a little confused, and I would like your help. My husband came home from work with the left side of his mouth pulled down. His doctor scheduled an MRI, and he saw a neurologist who said he didn’t have a stroke but had spasms. Later, he got a twitch in his thumb and saw a second neurologist. She said it was Parkinson’s and put him on Requip. Immediately, he started shaking more, so she put him on Mirapex, and he shook even more. She added Sinemet, and he shook uncontrollably. He was given Ativan, which helps. He has lost his confidence and self-esteem. Could the medicine have made him shake, and could he have had a stroke? – M.M.

ANSWER: Requip, Mirapex and Sinemet are standard Parkinson’s medicines. The first two substitute for the brain chemical dopamine, and the third increases the brain’s levels of dopamine. Dopamine is a brain messenger chemical involved in movement control. All these drugs can cause abnormal movements, but they don’t usually do so. Is he still taking the medicines?

Ativan is an anti-anxiety medicine, and sometimes it’s used for seizure control.

I don’t know if your husband has Parkinson’s disease. Its three cardinal symptoms are tremor, rigidity and bradykinesia. The tremor almost invariably starts in the hands and fingers, and occurs when the arm and hand are at rest. It’s not the violent shaking you describe. Rigidity indicates stiff muscles. If another person, for example, tries to move a Parkinson’s patient’s forearm, the arm resists being moved. Bradykinesia is a slowing of all movement. A Parkinson’s patient cannot rapidly tap his or her fingers.

I don’t know if the medicines are responsible for the bizarre movements he has been making. The movements seem to be related to the medicines.

At this point, your husband needs to see a neurologist who is interested in movement disorders. He has not had a stroke. His symptoms are not those of a stroke.

DEAR DR. DONOHUE: My husband said he heard on the radio that decaf is bad to drink. What do you think of this? – M.T.

DEAR DR. DONOHUE: Recently I heard on television that decaffeinated beverages elevate cholesterol. Is this true? – G.E.

ANSWER: Alarming news spreads with alarming rapidity.

At last fall’s meeting of the American Heart Association, a doctor presented a paper that indicated drinking three to six cups of decaffeinated coffee a day could raise blood fats that are precursors of LDL cholesterol. LDL cholesterol is the bad kind of cholesterol, the kind that blocks blood flow in arteries.

The elevation of LDL was not great. The author of the paper said something to the effect that further study ought to be done before abandoning decaf.

I have no plans to change from decaf to regular.

DEAR DR. DONOHUE: Maybe three times a year, two of my knuckles swell, become red and hurt. They stay that way for about a week, and then they return to normal. My doctor says I have palindromic rheumatism. Nobody, including me, has ever heard of it. Have you? – R.B.

ANSWER: I’ve never seen a case of it, and I have only rarely heard it discussed. It is described in medical literature as a condition with recurrent attacks of swelling and pain in one or a few joints. Between attacks, the joints are fine. It sounds a bit like gout, but it is not gout.

Some think palindromic rheumatism might be a form of rheumatoid arthritis.

For attacks, the anti-inflammatory medicines – Advil, Aleve, etc. – can usually control pain and swelling.

DEAR DR. DONOHUE: What’s the usual length of time a person lives with Alzheimer’s disease? – G.R.

ANSWER: The average length of time from diagnosis of Alzheimer’s to death is nine or 10 years. The prediction of death is impossible in a particular patient.

Some live longer than 10 years, and some die much sooner than that.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www .rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.